open access

Vol 83, No 1 (2012)
ARTICLES
Get Citation

Skin hypersensitivity reactions to transdermal therapeutic systems – still an important clinical problem

Dorota Jenerowicz, Adriana Polańska, Karolina Olek-Hrab, Wojciech Silny
Ginekol Pol 2012;83(1).

open access

Vol 83, No 1 (2012)
ARTICLES

Abstract

Transdermal therapeutic systems (TTS) belong to the widely used methods of drug administration, which allow rate-controlled drug delivery and avoidance of first-pass metabolism in the liver. Beside scopolamine, nitroglycerin (glyceryl trinitrate), nicotine, clonidine and fentanyl, also transdermal delivery of sex steroids for hormone replacement therapy and contraception is a well-known and popular method in daily clinical practice. It is estimated that approximately 20% of patients using transdermal estradiol may complain of adverse cutaneous side effects. Most of those reactions are mild or moderate, usually limited to the area of drug application. However, prolonged use may increase the chance of developing sensitization. The purpose of this review is to provide up-to date information on the spectrum of cutaneous reactions caused by TTS and the characteristics of potential contact allergens, including sex hormones. Proper management and prophylactic measures were also included.

Abstract

Transdermal therapeutic systems (TTS) belong to the widely used methods of drug administration, which allow rate-controlled drug delivery and avoidance of first-pass metabolism in the liver. Beside scopolamine, nitroglycerin (glyceryl trinitrate), nicotine, clonidine and fentanyl, also transdermal delivery of sex steroids for hormone replacement therapy and contraception is a well-known and popular method in daily clinical practice. It is estimated that approximately 20% of patients using transdermal estradiol may complain of adverse cutaneous side effects. Most of those reactions are mild or moderate, usually limited to the area of drug application. However, prolonged use may increase the chance of developing sensitization. The purpose of this review is to provide up-to date information on the spectrum of cutaneous reactions caused by TTS and the characteristics of potential contact allergens, including sex hormones. Proper management and prophylactic measures were also included.
Get Citation

Keywords

transdermal therapeutic systems, estradiol, patch testing, allergic contact dermatitis

About this article
Title

Skin hypersensitivity reactions to transdermal therapeutic systems – still an important clinical problem

Journal

Ginekologia Polska

Issue

Vol 83, No 1 (2012)

Bibliographic record

Ginekol Pol 2012;83(1).

Keywords

transdermal therapeutic systems
estradiol
patch testing
allergic contact dermatitis

Authors

Dorota Jenerowicz
Adriana Polańska
Karolina Olek-Hrab
Wojciech Silny

Regulations

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk
tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl